Percocet Drug Abuse

The Brand-Name Combination of Oxycodone and Acetaminophen

Percocet is legally prescribed as a painkiller, but many individuals use it non-medically and fall into a pattern of abuse. Individuals of all ages can become victims of Percocet drug abuse from the very young to the elderly. Because the cycle of Percocet abuse often begins as a result of taking a legally prescribed supply for a medical condition, individuals can often become addicted to the drug without even realizing it. As abuse takes hold, individuals may begin to exceed the dosage they were prescribed or begin seeking out ways to obtain more of the drug.

Signs of Percocet Abuse

It is very common for Percocet abusers to begin "doctor shopping" or going to different physicians with imaginary ailments in order to get sometimes multiple prescriptions. Abusers can also convince themselves that their initial pain symptoms have not gone away or have returned, so that they can get access to rationalize continued use. If these tactics fail, they can turn to buying pills off the street or stealing them from friends or family.

Percocet's Effects on Brain Chemistry  

Continued Percocet drug abuse usually will lead to drug addiction. Individuals who become addicted to Percocet discover that they need to use the drug just to feel normal. They develop intense cravings and spend their days preoccupied with thinking of ways to get more pills. This is because of how Percocet drug abuse activates the reward systems in their brains and chemically alters those systems so that only Percocet can produce the desired feelings. Even if their Percocet abuse is harming those around them, these individuals often feel little or no remorse due to the way in which Percocet impacts their decision-making. 

For those who are addicted to Percocet, quickly stopping or dramatically reducing their intake can cause severe withdrawal symptoms. They can start from 6-8 hours after the last time the drug was used and include: sweating, sleeplessness, anxiety, nausea, fever, gastrointestinal difficulties, muscle pain, and runny nose and eyes.

Percocet Overdose 

Percocet abuse can also lead to overdose, with even moderate amounts being potentially fatal for certain individuals. Symptoms of a Percocet overdose include: cold and clammy skin, stupor, unconsciousness, hypertension, circulatory collapse, and cardiac arrest. If you suspect a Percocet drug abuser is experiencing an overdose, call for emergency medical attention immediately.

 

Contact the National Information Center for Pain Medication Addiction anytime toll-free at (855) 222-1980 or through our online form, and receive the answers, information or our recommendation for the help you or your loved one need to stop their pain medication addiction!

Get back the quality of life and level of dignity that is only possible when you or your loved one are no longer addicted to pain medication drugs . . . regardless of whether they were obtained legally or illegally.

-->